Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 104, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2022, 9:14 PM CDT for Morton County, Stanton County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 7, 2022, 10:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 9:48 PM CDT | HAIL 1.5 | 4 Wsw Manter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
219
WUUS53 KDDC 080214
SVRDDC
KSC129-187-080315-
/O.NEW.KDDC.SV.W.0104.220608T0214Z-220608T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
914 PM CDT Tue Jun 7 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in southwestern Kansas...
Southern Stanton County in southwestern Kansas...
* Until 1015 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located 9 miles north of
The Saunders Elevator, moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
The Saunders Elevator around 930 PM CDT.
Other locations in the path of this severe thunderstorm include
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3771 10204 3742 10154 3717 10201 3722 10204
TIME...MOT...LOC 0213Z 310DEG 23KT 3761 10204
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RUSSELL1 follow-up statement
922
WWUS53 KDDC 080302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Tue Jun 7 2022
KSC129-187-080315-
/O.CON.KDDC.SV.W.0104.000000T0000Z-220608T0315Z/
Morton KS-Stanton KS-
1002 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MORTON AND SOUTHERN STANTON COUNTIES...
At 1000 PM CDT, a severe thunderstorm was located near Manter, moving
southeast at 20 mph.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northwestern Morton and southern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3760 10204 3742 10154 3717 10201 3722 10204
TIME...MOT...LOC 0300Z 294DEG 18KT 3743 10190
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:51 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 7, 7:51 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 751 PM CDT Tue Jun 7 2022 .UPDATE... Issued at 751 PM CDT Tue Jun 7 2022 Updated grids to include large hail/damaging winds wording across the northwest zones for severe thunderstorm watch #323 through midnight. Radar imagery shows three powerful supercells slowly progressing through eastern Colorado, with a history of very large hail and damaging winds. Various CAMs align with pattern recognition supporting a large MCS to develop from these storms, and impact SW KS mainly after midnight. Through midnight, large hail will remain a threat north and west of Dodge City. After midnight, risks will transition to damaging wind, possibly widespread and significant with gusts as high as 75 mph. Latest HRRR iterations follow this thinking, with the MCS arriving north midnight to 1am, then reaching central zones around 3-4 am Wednesday. Increased pops after midnight, and included heavy rain/damaging wind wording in more of the zones overnight. && .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 7 2022 Afternoon cumulus were developing across southwest and north central Kansas as of 17z. This related well with an area of enhanced deep moisture convergence from the SPC meso Analysis. Models appear to be in fairly good agreement with this area of forcing moving northeast through the day as 700mb temperatures warm. This should limit the potential for any isolated storms late day across southwest Kansas but an isolated thunderstorm can not be ruled out across north central Kansas between 4pm and 8pm. The probability of this is very low but if a storm develops it may be capable of producing large hail. The best chance for strong to severe thunderstorms can be expected towards sunset across western Kansas as developing storms over Colorado spread east. Given the 0-6km shear and mid level lapse rates early tonight these storms will be capable of producing large hail greater than 2” along with gusty winds. Widespread heavy rainfall overnight will be likely across north central Kansas as an upper level trough moves from southeast Wyoming into north central Kansas given the enhanced lift ahead of this upper wave plus the higher precipitable water values along with the moisture transport in the 850mb to 700mb layer. Given the heavy rainfall potential near the I-70 corridor and the rainfall that has occurred over the past several days will go ahead and issue a flood watch for Ellis, Trego and Rush counties. Along with the torrential rainfall being possible These storms will also be capable of producing strong gusty winds. Thunderstorms will taper off from north to south early Wednesday morning as a cold front moves south into Oklahoma. This cold and a cold front will become nearly stationary across extreme southeast Colorado, the Texas panhandle and western Oklahoma during the day as a 500mb vort lobe moves out of New Mexico and into the Texas Panhandle. This may result in a few late day storms near and south of the Oklahoma border given the forecast location of this surface boundary along with the moisture and lift developing late day north of this boundary late day/early evening. An isolated strong to marginally severe thunderstorm is not out of the question Wednesday evening but the better opportunity for severe weather will occur south of the Oklahoma border. Temperatures on Wednesday will be a little cooler compared to what we are having this Tuesday afternoon. HIghs are currently expected to range from the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 7 2022 Models appear to be in good agreement today with an upper level wave moving through an upper level ridge that will be building east across the Rockies on Thursday. This upper level wave is forecast to move out of Wyoming and into northern Kansas. Also on Thursday a surface cold front will be moving south into northern Kansas and given the cooler mid level temperatures being present across north central Kansas along with late day heating and forcing along this approaching cold front the chance for thunderstorms will be on the increase early Thursday night as the upper level trough approaches. Still some subtle disagreements on track and location of the surface features Thursday evening but even taking this into account it appears the best chance for evening convection will be north of a Garden City to Dodge city line with the highest probability being along the I-70 corridor. Precipitable water values in this area range between 1 to 1.5 inches so another round of heavy rainfall is expected with these storms. 0-6km shear and mid level lapse rates support the potential for hail larger than 2”. Strong damaging winds will also be possible as these storms track southeast early Thursday night. Prior to the onset of this severe weather potential event late Thursday there will be a chance from some scattered elevated thunderstorms early Thursday morning near and northeast of a eastward moving elevated mixed layer based on the 850mb warm air advection and 850mb-700mb moisture transport. These storms are not expected to be severe but could produce some small hail along with brief heavy rainfall. On Friday the cold front will move into Oklahoma as the upper level trough continues to track into the southeast United States during the day. Cooler 850mb temperatures will be present across southwest Kansas during the day which will result in keeping afternoon temperatures in the low to mid 80s. These 80 degree highs on Friday will give way to highs in the 90s over the weekend as westerly downslope flow improves and 850mb to 700mb temperatures warm by 3-5C each day…especially west of highway 283. On Monday the potential exists for highs to be near 100. Over the weekend several upper level waves are still forecast to move through the upper ridge that will be building eastward out of the Rockies and into the Central Plains. Warm mid level temperature over western Kansas will significantly limit the thunderstorm potential this weekend/early next week as any of the subtle waves pass. As the upper ridge moves east an upper level trough will exit the eastern Pacific and move into the western California and the Pacific Northwest. An upper level trough will approach western Kansas towards mid week and as it approaches from the west there will be an increase chance for thunderstorms for western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 453 PM CDT Tue Jun 7 2022 An active TAF period upcoming, with convective impacts, a cold frontal passage, and post-frontal stratus expected. Convection across eastern Colorado as of 2130z is expected to congeal into another mesoscale convective system (MCS), arriving near the CO/KS border around 00z Wed. Other storms in western Nebraska will also congeal into another MCS, reaching the northern zones near HYS overnight. Uncertainty remains on exact evolution and convective timing, but using the ARW as a guide, included TEMPO groups in the 00z TAFs for expected convective impacts (03-07z Wed). Amendments in timing are likely per radar/satellite trends overnight. Also tonight a cold front will pass, clearing the airports by 12z Wed. A north wind shift will result, with gusts to near 25 kts. Good agreement from short term models that post frontal stratus will spread through SW KS, with MVFR or even IFR ceilings likely by 12z Wed. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 79 59 85 / 80 10 10 20 GCK 60 78 59 87 / 70 10 10 20 EHA 60 78 61 91 / 70 20 20 10 LBL 61 79 61 89 / 70 10 20 10 HYS 59 78 57 82 / 70 10 10 30 P28 65 81 61 82 / 70 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT Wednesday for KSZ030-031-046. && UPDATE...Turner SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Jun 7, 3:32 AM CDT, 17 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Tue Jun 7 2022 KSZ030-031-043>046-061>066-074>081-084>090-080845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Tue Jun 7 2022 /232 AM MDT Tue Jun 7 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this evening into the overnight hours. A few storms may become severe with large hail and damaging winds being the main concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible Wednesday and Thursday evening into the overnight periods. A few storms may become severe with large hail and damaging winds being the main concern. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jun 7, 8:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue Jun 7 2022
KSZ084-085-080145-
Stevens KS-Morton KS-
820 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of Morton and
southwestern Stevens Counties through 845 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Elkhart, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3738 10204 3737 10156 3700 10153 3699 10204
TIME...MOT...LOC 0120Z 250DEG 21KT 3714 10201
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Jun 7, 8:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 2 NNW ELKHART 37.03N 101.91W
06/07/2022 E60 MPH MORTON KS PUBLIC
&&Special weather statement, Jun 7, 8:56 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
856 PM CDT Tue Jun 7 2022
KSZ043-080245-
Scott KS-
856 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of Scott County through
945 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Modoc, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Modoc around 910 PM CDT.
Other locations in the path of this storm include Scott City, Manning
and Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10070 3828 10070 3839 10113 3870 10113
TIME...MOT...LOC 0156Z 300DEG 30KT 3860 10114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:20 PM CDT | Special Weather Statement | DDC | Morton | 25 min |
| Jun 7, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Jun 7, 8:56 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 7, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 59 min |
| Jun 7, 9:34 PM CDT | Tornado Warning | DDC | Morton, Stanton | 26 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 44 min |
| Jun 7, 10:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 49 min |
| Jun 7, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 20 min |
| Jun 7, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 41 min |
| Jun 8, 12:06 AM CDT | Special Weather Statement | DDC | Stevens | 39 min |
| Jun 8, 1:46 AM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jun 8, 2:22 AM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| Jun 8, 2:36 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 39 min |
| Jun 8, 2:58 AM CDT | Special Weather Statement | DDC | Stevens | 47 min |
| Jun 8, 3:01 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| Jun 8, 3:21 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.